|IBS and steriods
Aug 6, 2008
I have been HIV+ for approx 2.5 years and for whatever reason seem to have developed some sort of stomach complaint. If I don't take loperamide at least 1-2 times a day I get diorrhea. Ive been checked on numerous occasions for parasites, had an endoscopy and colonoscopy and the results havent really yielded much. I had a growth of intestinal spirochetes in my lower bowel for which i was treated with metronidazole, but with no improvement. Ive had this issue for about a year now. I started meds 6mths ago, and my VL is undetectable and CD4 about 400. Being a gay man, having bowel problems has of course knocked my sexual confidence and ive not had sex for over 6 months.
Following a recent appointment with a gastro doc, I've been scheduled for another colonoscopy, though I fear they wont find any thing again and its possibly just some form of IBS. He said he would try me on some anti-inflamatory medication to try to reduce the irritation causing the upset stomach. But is prednisolone a typical form of treatment as I heard that steriods supress the immune system?! Ive tried not having dairy, I dont really eat wheat too much and I drink actimel every morning and peppermint tea during the day. I am fit and active, gym regularly and am otherwise in good health- what else can I try if it is IBS???
Thanks for all that you do on here btw
| Response from Mr. Vergel
Welcome to the world of "HIV-related enteropathy", a diagnosis that basically means " we do not know what you have, but it must be HIV related"
I have been in your shoes sevral times in my 25 years of infection. Colonoscopies have found nothing. Parasite cultures also negative.
I would try to avoid caffeine, wheat, lactose, vegetables (yes, I know, but the fiber can make things worse). I would eat more rice, fruit with acidophillus capsules, and take a digestive enzyme before meals.
I am afraid of corticoid steroids like prednisone. They are very important medicines in the arsenal against inflammation, but long term use can be a problem with the immunes system, bone health, and eventual adrenal insufficiency that takes forever to normalize.
Higher doses of ibuprofen (800 mg) can help a lot to quiet your gut and inflammation without the corticoid steroid problems.
IBS includes symptoms not only of diarrhea, but alternating pain and constipation, which I do not think you are mentioning.
Two of my favorite people in the HIV nutritional field have written great articles about ways to handle diarrhea. Charlie Smigelsky, a dietitian in Boston who specializes in HIV, has has these recommendations:
1. Eat more fruit fiber. The high pectin fruits are the best start. Bananasare a great choice, followed by apples and pears. Canned or cooked fruit may be useful. Applesauce digests easier than raw apples with the skin.Fruit cocktail, canned peaches and pineapple are all decent choices too.Eat fruit three times a day.
2. Using a bulk fiber supplement can help firm up bowel movements too. Citrucel, made from ground up citrus fruit rinds seems to work well. Psylium, the ingredient in Metamucil causes many people gas. Oat bran cereal or tablets can be very helpful as well.
3. Try a Probiotic supplement to increase the amount of "friendly" bacteriain your intestines. Probiotics are the opposite of antibiotics. These friendly bacteria live on fruit pulp and produce the food that feeds and repairs gut cells. Jarrodophilus pills are quite a good product. Take 1 or 2 pills a day for a few weeks to establish a good repertoire of the right bacteria in your intestines People often think that eating yogurt will restore their friendly flora. Yogurts generally do not supply enough of the right bacteria. A new product, DanActive yogurt, may be the exception.
4. Take some L-glutamine, 5-10 grams a day. Glutamine is an amino acid. It is primary repair fuel for small intestines. It also is fuel to T cells and other immune cells. Buy it as powder; 1/2 Tablespoon is 5 grams. Take 5 grams dissolved in a few ounces of cool water or juice, a few minutes before breakfast and before supper. For really bad diarrhea, some people take 30 grams a day for a week, as 1 Tablespoon, 3 times a day, then taper down to the 5-10 grams a day.
5. Taking calcium supplements with each meal could reduce diarrhea. This can be a simple Tums at each meal. If you are taking calcium 3 times a day like this, be sure you are taking vitamins with zinc and magnesium though. The calcium can interfere with absorption of other minerals. Also be sure you are getting at least 100% of the RDA for vitamin D in your multivitamin.
6. Some people have undigested food in their diarrhea. Taking extra Pancreatic Enzymes is the key to solving this type of diarrhea. Also, if your diarrhea frequently happens 1 hour or so after a meal, and the need to find a bathroom comes on really, really fast, look into using pancreatic enzymes. It appears that HAART is keeping the intestinal area too acidic, and fat digestion is not complete enough. Get the prescription pancreatic enzymes that include bicarbonate: Pancrecarb MS-8. Take 2 per meal and 1 per snack; it may take a few days for these to take full effect.
The ability of your intestines to digest milk sugar, known as lactose, can come and go, depending on irritation level of cells in the intestines. People often avoid milk, ice cream, and American cheese and find that their diarrhea is less. Sometimes they can still eat aged cheese like Swiss and Parmesan in small servings. Yogurt is generally OK too.
In cases where the combination of canned fruits, probiotics, and 10 20 grams a day of Glutamine, plus an Imodium and some Pancrecarb are still not treatment enough, avoiding wheat for 4-5 days is worth a trial. Yes, no pasta, noodles, bagels, bread, pretzels, and wheat cereals or crackers is radical. It is worth a try though, to help intestines get repaired. Use potatoes,rice, and oats or corn for starches for a while. If this works, then you might try adding wheat back but eating only one item every two or three days.
Lark Lands, another smart cookie in the field of nutrition and supplements, have also written a great piece about diarrhea: http://larklands.net/TR13_Diarrhea-Treatments.PDF
One more thing: there is a drug that treats travelers diarrhea that you may want to try: Xifaxan. You have nothing to lose. This drug has no side effects since it does not enter your blood stream and only treats bugs in your gut.
Let me know what works!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Runny Nose An Acute Symptom Of AIDS?
- Itchy Balls After Touching Vagina Sign Of HIV AIDS
- Itchy Vagina After Sucking Penis Sign Of HIV AIDS
- Painful Red Spots After Giving Handjob Worried I Have HIV
- Psoriasis After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Sinus Infection After Open Mouth Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.